Frequency, clinical presentation, and outcomes of drug-induced liver injury after liver transplantation

Stepan Sembera, Craig Lammert, Jayant A. Talwalkar, Schuyler O. Sanderson, John J. Poterucha, J. Eileen Hay, Russell H. Wiesner, Gregory J. Gores, Charles B. Rosen, Julie K. Heimbach, Michael R. Charlton

Research output: Contribution to journalArticle

21 Scopus citations

Abstract

Drug-induced liver injury (DILI) is increasingly being recognized as a common cause of acute hepatitis. The clinical impact of DILI after liver transplantation (LT) is not known. The aim of this study was to describe the frequency, clinical presentation, and outcomes of DILI in LT recipients. LT recipients with possible DILI were identified with electronic pathology records and clinical note database retrieval tools. Diagnostic criteria were applied to identify cases of DILI. Twenty-nine of 1689 LT recipients (1.7%) were identified with DILI. The mean age was 52 years, and 52% were women. The major indications for LT were primary sclerosing cholangitis (28%), cholangiocarcinoma (14%), and hepatocellular carcinoma (14%). The severity of DILI was mild or moderate in 92% of the cases. Nausea or diarrhea (31%), jaundice (24%), and pruritus (10%) were the most common symptoms at the time of diagnosis. The mean biochemistry values were as follows: alanine aminotransferase, 204 ± 263 U/L; aspartate aminotransferase, 108 ± 237 U/L; alkaline phosphatase, 469 ± 689 U/L; and total bilirubin, 1.9 ± 10.3 mg/dL. The median duration of medication use until the diagnosis of DILI was 57 days, and the major agent classes were antibiotics (48%), immunosuppressive agents (14%), and antihyperlipidemic drugs (7%). Trimethoprim-sulfamethoxazole was the most common implicated agent (n = 11). Serum liver enzymes improved within a median time of 34 days (range = 5-246 days) after drug withdrawal. Hepatic retransplantation or death did not occur. Among the 50 cases with possible DILI explained by other causes, 13 individuals (26%) had no alternative diagnosis despite histological findings compatible with DILI. In conclusion, DILI is a rare yet underrecognized event among LT recipients. The majority of cases are not clinically severe, and they resolve after drug cessation without hepatic retransplantation or death.

Original languageEnglish (US)
Pages (from-to)803-810
Number of pages8
JournalLiver Transplantation
Volume18
Issue number7
DOIs
StatePublished - Jul 1 2012

ASJC Scopus subject areas

  • Surgery
  • Hepatology
  • Transplantation

Fingerprint Dive into the research topics of 'Frequency, clinical presentation, and outcomes of drug-induced liver injury after liver transplantation'. Together they form a unique fingerprint.

  • Cite this

    Sembera, S., Lammert, C., Talwalkar, J. A., Sanderson, S. O., Poterucha, J. J., Hay, J. E., Wiesner, R. H., Gores, G. J., Rosen, C. B., Heimbach, J. K., & Charlton, M. R. (2012). Frequency, clinical presentation, and outcomes of drug-induced liver injury after liver transplantation. Liver Transplantation, 18(7), 803-810. https://doi.org/10.1002/lt.23424